Speaking of Pets: Here's what to do if your cat is in pain | VailDaily.com
YOUR AD HERE »

Speaking of Pets: Here’s what to do if your cat is in pain

By Joan Merriam
Special to the Daily
The first step to determine the source of your cat's pain, naturally, is to see the vet.
Special to the Daily

None of us likes to see our pets in pain: limping, listless, or crying out. But don’t just reach for the nearest medicine cabinet if you see your cat showing any of these signs: Many human medications can be harmful for cats.

Call your vet

The very first thing to do is contact your veterinarian. That’s the only way you’ll know what’s causing the pain, which is the key to treating it. 

Holistic treatments

If your vet gives you the go-ahead, it might be worth considering holistic treatments such as homeopathy, chiropractic, and acupuncture. You can also try cat-friendly supplements containing glucosamine and chondroitin, especially if your cat’s pain is caused by arthritis.

NSAIDs 

Never give your cat human medications like Tylenol or Advil. Even in small doses, they can be lethal in felines. There are very specific NSAIDs (nonsteroidal anti-inflammatory drugs) for cats, most of them only available by prescription; treatment will revolve around whether the pain is acute or long-term. Your vet may prescribe aspirin, but only in very small doses. 

Other options

If the pain is severe, your vet could also recommend opioid medications such as tramadol, fentanyl, codeine, hydromorphone or morphine. Another option when the cat is in severe pain and distress is buprenorphine, which is a semi-synthetic opioid that can be administered both at your vet’s office and at home. 

Cautions

First, tell your veterinarian or holistic practitioner if your cat has a history of gastrointestinal problems, such as stomach ulcers or inflammatory bowel disease, and if she’s on any other medications.

Second, ask about possible side effects to watch out for. NSAIDs in particular can cause problems with your cat’s digestive tract, kidneys, and liver, so watch for vomiting, diarrhea, bloody feces, decreased appetite, or lethargy. Most NSAID-associated liver damage occurs within the first three weeks of starting the medication.

Finally, if Fluffy has been prescribed medication, make sure you’re following the  label instructions exactly in terms of amount and frequency. 

Hopefully, it won’t be long before she’s back to her old spirited, playful self.

Joan Merriam lives in Northern California with her golden retriever Joey and Maine coon cat Indy. She emphasizes that she’s not a veterinarian or animal behaviorist — just an animal lover who’s been writing about pets since 2012. You can reach her at joan@joanmerriam.com.


Support Local Journalism


Start a dialogue, stay on topic and be civil.
If you don't follow the rules, your comment may be deleted.

User Legend: iconModerator iconTrusted User